advertisement

Constipation

Updated 27 August 2020

Constipated? It could be your medication

There are several factors that can cause constipation, but the reason may be lurking in your medicine cabinet.

  • Not sure what's causing your bout of constipation?
  • When our digestive systems to slow down, the culprits are often in our medicine cabinets
  • From common pain relievers to antacids, some medications are more likely to cause constipation

Constipated without explanation? This happens from time to time, especially when our diets lack fibre. But some medications can also have an impact on our digestive systems and can significantly slow things down.

If you have constipation that you are not able to relieve through dietary and lifestyle tweaks, the reason may be lurking in your medicine cabinet.

Medication and the digestive system

There are several common over-the-counter remedies, as well as prescription drugs, that may cause constipation. You may be taking several types of medication that have constipation as a possible side-effect, or just a large dose of one such medicine.  

Nutritional supplements or herbal and alternative medications can also be culprits. When you are struggling with constipation that can’t be linked to any lifestyle factors or underlying digestive issues, take stock of your medicine cabinet to find out which medication is the likely culprit.

How can medications make us constipated?

Medications are designed to alter the way the body functions and to relieve certain conditions. This can often have an effect on your digestive system. Antidepressants, for example, can alter nerve endings in the brain that also affect nerve endings in your gut. Painkillers, for example, bind to receptors in the stomach, which slows down the whole digestive system, along with your pain.

Older patients are more likely to experience constipation as a side-effect from medication.

There are many medicines that may have an effect on your digestive system. These include:

  • Iron supplements
  • Antacids, especially those containing calcium
  • Medications prescribed for high blood pressure
  • Calcium supplements
  • Diuretics to treat heart failure 
  • Pain relievers such as ibuprofen or aspirin
  • Loperamide, for the treatment of diarrhoea
  • Antihistamines like diphenhydramine
  • Tricyclic antidepressants such as amitriptyline
  • Pain relievers containing opioids such as morphine and codeine

What can you do when your medication causes constipation?

If you’ve ruled out other causes and suspect that your medication, whether chronic, or over-the-counter, might be causing constipation, you can discuss alternatives with your doctor. Don’t simply stop your medication, especially anti-depressants, without first consulting your medical professional.

“There is always an alternative medication you can try,” Dr Atif Iqbal, a gastroenterologist and medical director of the Digestive Care Center at Orange Coast Memorial Medical Center, commented in a previous Health24 article. “You just need to be clear with your doctor about what problems you’re experiencing.” If your heartburn medication contains calcium, for example, you can try one that contains magnesium.

Follow the directions and the prescribed dose for your medication and don’t use pain relievers continuously for longer than 30 days without addressing the underlying injury or talking to your doctor about alternative ways to manage pain.

While you sort out your medication, you can increase your fibre intake by adding more fresh fruit and vegetables to your diet and drinking plenty of water to speed up your sluggish digestion.

READ | 7 surprising causes of constipation

READ | Your favourite workout could be making you constipated 

Image credit: iStock